Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 468, NWS Sioux Falls, SD

August 2, 2004Brule County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 2, 2004, 8:08 PM CDT for Brule County, South Dakota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2004, 8:08 PM CDT (01:08 UTC)
Expired
Aug 2, 2004, 8:45 PM CDT
In force
37 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Brule County, SD

The radar

The Aberdeen radar (KABR), 191 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 6:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1515 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1515 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 030108
SVRFSD
SDC015-030145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
808 PM CDT MON AUG 2 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 845 PM CDT

* AT 806 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES WEST OF KIMBALL...OR ABOUT 13 MILES EAST
  OF CHAMBERLAIN...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KIMBALL AROUND 820 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4389 9929 4372 9932 4365 9884 4391 9881

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:32 PM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, Aug 2, 3:32 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
332 PM CDT MON AUG 2 2004

.DISCUSSION...

FOR THIS AFTERNOON...BAND OF MID LEVEL CONVECTION DEVELOPING OVER
THE NORTHERN CWA. SOME THREAT OF HAIL FORM THESE STORMS...POSSIBLY A
LITTLE WIND. THIS CONVECTION SHOULD CONTINUE THROUGHOUT THE
AFTERNOON AND INTO THE EVENING...DEVELOPING SLOWLY SOUTH AS IT MOVES
EAST. THE OTHER THREAT AREA WILL BE OVER THE SOUTHWEST CWA NEAR A
SFC BASED BOUNDARY AND WEAK MESO LOW. THIS AREA AND POINTS NEAR THE
MISSOURI VALLEY REGION WILL SEE THE MAIN THREAT FOR TORNADIC
ACTIVITY IF THUNDERSTORMS DEVELOP. WILL ALSO HAVE HIGHEST POPS IN
THIS AREA AS SHEAR AND INSTABILITY SUGGEST POTENTIAL TO BECOME
ORGANIZED WHEN IT DEVELOPS. PWAT VALUES ALSO VERY HIGH...ABOVE 2
INCHES...SO SIGNIFICANT DOWNPOURS WILL BE POSSIBLE. STORM MOTION
SHOULD BE QUICK ENOUGH THAT TRAINING WILL NOT BE A MAJOR ISSUE...SO
WILL NOT BE ISSUING A FLOOD WARNING.

EXPECT A DECENT MCS TO DEVELOP FROM ACTIVITY DEVELOPING THIS
AFTERNOON...WHICH SHOULD PUSH THE JUICY AIR AND LOW LEVEL BOUNDARY
PRETTY FAR SOUTH. WILL STILL INCLUDE LOW POPS FOR TUESDAY AFTERNOON
AND EVENING AS BOTH THE GFS AND 18Z MESOETA TRY TO BRING ACTIVITY
BACK INTO MAINLY SOUTHERN CWA.

A WEAK WAVE WITH MID LEVEL FRONTOGENESIS SKIRTS ACROSS NORTHERN SD
ON WEDNESDAY...BUT WILL NOT INTRODUCE ANY POPS AT THIS TIME.
TEMPERATURES WILL FALL BACK TO BELOW NORMAL AS BOUNDARY SLIDES
SOUTH. SHOULD BE A LITTLE HUMID AGAIN ON TUESDAY...BUT COOLER AND
DRIER AIR SLIDES IN FOR WEDNESDAY AND THURSDAY.

IN THE LATTER PERIODS...FRIDAY AND SATURDAY SHOULD SEE A WARMING
TREND FROM THE COOLER AIR WORKING IN MID WEEK...AHEAD OF NEXT
BOUNDARY COMING SOMETIME LATE SATURDAY THROUGH SUNDAY. ECMWF/GFS AND
CANADIAN ALL SHOW THIS FEATURE...SO WILL AGREE WITH THIS AND LEAVE
POPS IN FOR SATURDAY NIGHT. FOR SUNDAY AND MONDAY...WILL GO A LITTLE
BELOW GUIDANCE AS CANADIAN AND ECMWF BOTH A LITTLE COOLER THAN THE
GFS. BOTH THE ECMWF AND CANADIAN HANDLED CURRENT INCOMING COLD FRONT
FOR TUESDAY BETTER THAN THE GFS LATE LAST WEEK.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

$

08
Hazardous weather outlook, Aug 2, 10:33 AM CDT, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1033 AM CDT MON AUG 02 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-031200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1029 AM CDT MON AUG 02 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON OVER SOUTH CENTRAL SOUTH DAKOTA...AND THEN SPREAD EAST
OVERNIGHT. IN SOUTH CENTRAL SOUTH DAKOTA...WEST OF THE JAMES
RIVER...THE MAIN SEVERE WEATHER THREAT LATE THIS AFTERNOON WILL
BE LARGE HAIL AND STRONG WINDS...WITH AN ISOLATED TORNADO
POSSIBLE. AS THE STORMS MOVE EAST TONIGHT...THE MAIN THREAT WILL
BE DAMAGING STRAIGHT LINE WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS LATE TUESDAY NIGHT
INTO WEDNESDAY MORNING. SEVERE STORMS WILL BE POSSIBLE ALONG AND
SOUTH OF THE MISSOURI RIVER.

.SPOTTER INFORMATION STATEMENT...

SOTTER ACTIVATION WILL BE POSSIBLE AFTER 500 PM CDT WEST OF THE
JAMES RIVER
...AND AFTER 700 PM CDT EAST OF THE JAMES RIVER.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 2, 3:33 PM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
333 PM CDT MON AUG 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             HURON                   44.36N 98.22W
08/02/2004  0.88 INCH        BEADLE             SD   PUBLIC

            HAIL ON WEST SIDE OF CITY OF HURON.

0325 PM     HAIL             HURON                   44.36N 98.22W
08/02/2004  0.88 INCH        BEADLE             SD   TRAINED SPOTTER

&&

WB
Local storm report, Aug 2, 3:56 PM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
356 PM CDT MON AUG 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             4 SW HURON              44.32N 98.28W
08/02/2004  0.88 INCH        BEADLE             SD   PUBLIC

0348 PM     HAIL             3 ENE OLDHAM            44.24N 97.25W
08/02/2004  0.75 INCH        KINGSBURY          SD   TRAINED SPOTTER

&&

WB
Special weather statement, Aug 2, 6:37 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
637 PM CDT MON AUG 2 2004

MNZ071-072-080-081-089-090-097-098-SDZ038>040-053>056-060>062-030200-
BEADLE-BROOKINGS-COTTONWOOD MN-HANSON-JACKSON MN-KINGSBURY-LAKE-
LINCOLN MN-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
PIPESTONE MN-ROCK MN-SANBORN-
637 PM CDT MON AUG 2 2004

...SEVERE THUNDERSTORM WATCH NUMBER 690 HAS BEEN CANCELLED...

THE THREAT OF SEVERE WEATHER HAS SHIFTED SOUTHWEST OF THE AREA...INTO
SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA. THEREFORE...THE SEVERE
THUNDERSTORM WATCH...WHICH WAS IN EFFECT UNTIL 900 PM CDT...HAS BEEN
CANCELLED.

HACKER

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:11 PM CDTSevere Thunderstorm WarningFSDAurora, Jerauld34 min
Aug 2, 8:45 PM CDTSevere Thunderstorm WarningFSDAurora, Brule45 min
Aug 2, 9:39 PM CDTSevere Thunderstorm WarningFSDAurora, Douglas36 min
Aug 3, 8:02 AM CDTSevere Thunderstorm WarningFSDBrule28 min
Aug 3, 8:28 AM CDTSevere Thunderstorm WarningFSDBrule, Jerauld32 min
Aug 3, 8:59 AM CDTSevere Thunderstorm WarningFSDAurora31 min
Aug 3, 9:11 AM CDTSevere Thunderstorm WarningFSDJerauld, Sanborn34 min
Aug 3, 9:33 AM CDTSevere Thunderstorm WarningFSDDavison27 min
Aug 3, 9:45 AM CDTSevere Thunderstorm WarningFSDMiner, Sanborn45 min
Aug 3, 9:59 AM CDTSevere Thunderstorm WarningFSDDavison, Hanson46 min
Aug 3, 10:15 AM CDTSevere Thunderstorm WarningFSDMcCook30 min
Aug 3, 10:30 AM CDTSevere Thunderstorm WarningFSDLake, Miner30 min
Aug 3, 10:37 AM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha, Turner38 min
Aug 3, 10:44 AM CDTSevere Thunderstorm WarningFSDMcCook31 min
Aug 3, 11:01 AM CDTSevere Thunderstorm WarningFSDLake29 min
Aug 3, 11:12 AM CDTSevere Thunderstorm WarningFSDMinnehaha33 min
Aug 3, 11:28 AM CDTFlash Flood WarningFSDLincoln, Minnehaha92 min
Aug 3, 11:40 AM CDTSevere Thunderstorm WarningFSDMoody35 min
Aug 3, 11:42 AM CDTSevere Thunderstorm WarningFSDMinnehaha63 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.